Health Watch -- Pill or Patch?

Health Watch is a Public Service of the Office of News and Publications and is intended to provide general information only and should not replace the advice of a medical professional. You should contact your physician if you have questions about any of these topics.



How you take estrogen for hormone replacement therapy could affect your risk for a heart attack.

Hormone replacement therapy helps ease the symptoms of menopause for many women. But recent studies have found that hormone replacement therapy is associated with an increase in a protein that's a strong sign of inflamed blood vessels and an accurate predictor of heart attacks in otherwise healthy women. Now researchers at UT Southwestern Medical Center at Dallas have found that the way a woman takes estrogen for hormone replacement can make a big difference.

The researchers found that while taking estrogen in pill form increased levels of the dangerous C-reactive protein, taking estrogen through a skin patch didn't affect C-reactive protein levels, even at higher doses.

The researchers also found that oral estrogen decreased levels of a protein that helps reduce inflammation. Both this protein and C-reactive protein are produced in the liver, which leads researchers to believe that the harmful effects of oral estrogen are caused by the way it is processed in the liver.

###

Share: